Patients with epilepsy often have other diseases that affect their treatment. Such patients are typically excluded from premarketing trials of antiepileptic drugs (AEDs), however, so these studies lend little insight into the effects of concurrent disease on AED pharmacokinetics and pharmacodynamics.

When AEDs are tested on patients with conditions such as liver impairment, usually only those with mild to moderate disease are included. The drug is given only as a single dose or in multiple doses for a short time period, thereby limiting our understanding of pharmacokinetics. Nevertheless, clinical experience and select studies clearly indicate that gastrointestinal (GI) and liver diseases have a unique potential to alter the pharmacokinetics and pharmacodynamics of AEDs.

Diseases that alter GI transit, for instance, have the potential to alter absorption. The effect of gut metabolism is unknown. In addition, the acute and intermittent nature of many GI disorders (constipation or diarrhea, for instance) makes it difficult to anticipate or titrate AED dosage changes. Clinicians should obtain a careful history from the patient if there are changes in seizure activity or drug concentrations, to determine if these changes are related to a transitory GI disorder.

Liver disease also can alter the pharmacokinetics and pharmacodynamics of AEDs. Because liver function cannot be quantified, however, it is impossible to calculate a dosage adjustment for patients with liver impairment.

In addition, side effects of many AEDs affect the liver and GI tract, another reason for clinicians to carefully monitor their patients who have GI or liver disease. Only with watchful supervision can clinicians ensure that their patients achieve optimal seizure control with minimal side effects.

Adapted from: Garnett WR. Gastrointestinal and hepatic disease. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;63-74. 
With permission from Elsevier (www.elsevier.com). 

Authored by: WR Garnett
Reviewed by: Steven C. Schachter, MD on 3/2004
ADVERTISEMENT
ADVERTISEMENT